Alert archive / New York / Flash Flood Warnings in 2018
Flash Flood Warning 10, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 25, 2018, 7:03 PM EDT for Orange County, New York. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2018, 7:03 PM EDT (23:03 UTC)
- Expired
- Jul 25, 2018, 9:00 PM EDT
- In force
- 117 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Orange County, NY
The radar
The Brookhaven radar (KOKX), 134 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
933 WGUS51 KOKX 252303 FFWOKX NYC071-260100- /O.NEW.KOKX.FF.W.0010.180725T2303Z-180726T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service New York NY 703 PM EDT WED JUL 25 2018 The National Weather Service in Upton NY has issued a * Flash Flood Warning for... Central Orange County in southeastern New York... * Until 900 PM EDT. * At 703 PM EDT, Doppler radar indicated heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Warwick, Goshen, Chester, Greenwood Lake, Florida and Pine Island. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4151 7431 4141 7414 4118 7432 4126 7449 $$ MD
2 follow-up statements
154 WGUS71 KOKX 252351 FFSOKX Flash Flood Statement National Weather Service New York NY 751 PM EDT WED JUL 25 2018 NYC071-260100- /O.CON.KOKX.FF.W.0010.000000T0000Z-180726T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Orange NY- 751 PM EDT WED JUL 25 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR CENTRAL ORANGE COUNTY... At 751 PM EDT, Doppler radar indicated heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Warwick, Goshen, Chester, Greenwood Lake, Florida and Pine Island. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4151 7431 4141 7414 4118 7432 4126 7449 $$ MD
066 WGUS71 KOKX 260052 FFSOKX Flash Flood Statement National Weather Service New York NY 852 PM EDT WED JUL 25 2018 NYC071-260102- /O.EXP.KOKX.FF.W.0010.000000T0000Z-180726T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Orange NY- 852 PM EDT WED JUL 25 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL ORANGE COUNTY WILL EXPIRE AT 900 PM EDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4151 7431 4141 7414 4118 7432 4126 7449 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 7:01 PM EDT, 2 minutes earlier.
Area forecast discussion, Jul 25, 7:01 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service New York NY
701 PM EDT Wed Jul 25 2018
.SYNOPSIS...
A cold front moves into the region and weakens tonight. The cold
front then shifts east of the area and dissipates on Thursday.
Another cold front will approach from the west Friday night and
move across Saturday into Saturday night while weakening. Weak
high pressure builds in behind, followed by a warm frontal
passage Monday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A flash flood watch through tonight as been posted for
northeastern NJ, the lower Hudson Valley of NY and all of the
boroughs of NYC. High res models are indicating that showers
will train across this area this evening through late tonight,
with areas receiving heavy rainfall, as a low level and surface
meso low tracks through eastern NJ and to north of NYC. See the
hydrology section for further information.
Areas of showers and some embedded thunderstorms continue to
stream north across the region. A mid level shortwave will
approach tonight, resulting in additional showers and
thunderstorms. The high moisture content along with above normal
precipitable waters will support locally heavy downpours.
There is a high risk of rip currents through this evening.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The heavy rainfall will end early on Thursday as the short wave
exists the region, shifting the area of high moisture offshore.
The area will remain warm and humid with chance of showers and
slight chance of thunderstorms.
High temperature on Thursday will be in the low 80s with low
temperatures Thursday night in the upper 60s to lower 70s.
There is a high risk of rip currents at Atlantic Ocean beaches on
Thursday.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Overall not much change to the pattern with persistent high pressure
over the western Atlantic and southwestern US, and a series of low
pressure troughs rotating between. Although precipitation chances
may initially be low on Friday, with the upper trough and attendant
cold front moving in, chances of convection and heavy rainfall will
increase into the afternoon. The front will weaken over the area,
and with the upper trough shifting slightly eastward, convection
will gradually move offshore by Saturday morning, leading to
potentially the first dry period in over a week. By Monday, the
pattern shifts once again with another trough rotating into the
central US and flow becoming more southwest, advecting moisture into
the region once again. As such, convection chances will increase
into the early part of next week, though the exact placement of any
heavier showers and perhaps localized flood potential is uncertain.
High temperatures will be within a few degrees of normal, while lows
continue above normal into next week. Humidity levels will briefly
decrease over the weekend before increasing again next week.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A weak cold front slowly works in from the west through
Thursday morning before washing out across the area.
Intermittent showers will continue through the afternoon into
this evening. Timing of more robust convective elements remain
uncertain, but the best potential now seems to be with a frontal
wave overnight.
Otherwise, mainly MVFR to occasionally VFR conditions this
afternoon, then MVFR/IFR during the overnight into Thursday
morning. Gradual improvement to VFR expected late Thursday
morning into the early afternoon.
Winds remain from the S-SE through the forecast period. Gusts in the
upper teens to lower 20s this afternoon, mainly at coastal
terminals. Winds overnight may become more easterly should a
frontal wave develop. Winds become SW behind the low during the
early morning hours.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments for sudden changes in ceilings and
brief heavy downpours are likely. MVFR conditions may persist
through the afternoon.
KLGA TAF Comments: Amendments for sudden changes in ceilings and
brief heavy downpours are likely. MVFR conditions may persist
through the afternoon.
KEWR TAF Comments: Amendments for sudden changes in ceilings and
brief heavy downpours are likely. MVFR conditions may persist
through the afternoon.
KTEB TAF Comments: Amendments for sudden changes in ceilings and
brief heavy downpours are likely. MVFR conditions may persist
through the afternoon.
KHPN TAF Comments: Amendments for sudden changes in ceilings and
brief heavy downpours are likely. IFR conditions may persist
through the afternoon.
KISP TAF Comments: Amendments for sudden changes in ceilings and
brief heavy downpours are likely. Occasional IFR conditions
through the afternoon.
.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday Afternoon....Mainly VFR with a scattered SHRA/TSRA.
.Friday and Saturday...MVFR with a chance of SHRA/TSRA with a
cold front Friday afternoon into Saturday morning.
.Sunday...VFR.
.Monday....MVFR with a chance of SHRA/TSRA mainly in the
afternoon and nighttime.
&&
.MARINE...
SCA conditions persistent across the ocean waters through
at least late week. Flow gradually begins to weaken by the
weekend as a series of weak fronts move through, allowing seas
to gradually subside and fall below 5 ft on all waters by Sunday
evening, and continuing into the early week.
&&
.HYDROLOGY...
Rainfall forecast through Thursday will range from 1-2 inches.
Areas across the lower Hudson Valley, northeastern New Jersey,
and New York City may receive as much as 2 to 4 inches, as
showers continue to train across the region. A flash flood watch
is in effect through tonight for these areas. Additionally,
there will be a chance of flash flooding across the remainder of
the region tonight with the possibility of showers training
across these regions.
Additional heavy rainfall will be possible for early next week,
though it is too early to determine the timing and placement of
any localized flood potential.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Flash Flood Watch until 6 AM EDT Thursday for NYZ067>075-176-
178.
High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-081-178-179.
High Rip Current Risk from 6 AM EDT Thursday through Thursday
evening for NYZ075-080-081-178-179.
NJ...Flash Flood Watch until 6 AM EDT Thursday for NJZ002-004-006-
103>108.
MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ350-353-355.
&&Hazardous weather outlook, Jul 25, 6:51 PM EDT, 12 minutes before
Hazardous Weather Outlook National Weather Service New York NY 651 PM EDT Wed Jul 25 2018 NJZ002-004-006-103>108-NYZ067>074-176-261000- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Northern Queens- 651 PM EDT Wed Jul 25 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT THURSDAY... This Hazardous Weather Outlook is for northeastern New Jersey and southeastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-178-261000- Kings (Brooklyn)-Southern Queens- 651 PM EDT Wed Jul 25 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT THURSDAY... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for southeastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NYZ078-079-177-261000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Northwestern Suffolk- Northeastern Suffolk-Northern Nassau- 651 PM EDT Wed Jul 25 2018 This Hazardous Weather Outlook is for southern Connecticut and southeastern New York. .DAY ONE...Tonight. There will be a chance of flash flooding Wednesday through Wednesday night. It is still too early to pinpoint exact timing and locations to be impacted. Areas of heavy rainfall are likely tonight and there is a chance of flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ080-081-179-261000- Southwestern Suffolk-Southeastern Suffolk-Southern Nassau- 651 PM EDT Wed Jul 25 2018 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for southeastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. There will be a chance of flash flooding Wednesday through Wednesday night. It is still too early to pinpoint exact timing and locations to be impacted. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-261000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 651 PM EDT Wed Jul 25 2018 This Hazardous Weather Outlook is for the Atlantic coastal waters, New York Harbor, Long Island SOund, and the Long Island bays. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Jul 25, 6:11 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
611 PM EDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD WANAQUE 41.04N 74.29W
07/25/2018 PASSAIC NJ LAW ENFORCEMENT
TREMONT TERRACE CLOSED DUE TO HIGH WATER.
&&
FEBThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:07 AM EDT | Areal Flood Advisory | OKX | Bronx, Kings, New York, Queens, Richmond, Rockland and 1 more | 113 min |
| Jul 25, 6:50 AM EDT | Special Weather Statement | OKX | Putnam, Rockland | 40 min |
| Jul 25, 3:38 PM EDT | Rip Current Statement | OKX | Kings, Nassau, Queens, Suffolk | 28 hr |
| Jul 25, 4:24 PM EDT | Areal Flood Advisory | OKX | Orange | 66 min |
| Jul 25, 4:33 PM EDT | Flash Flood Warning | OKX | Orange | 3 hr |
| Jul 25, 6:42 PM EDT | Areal Flood Advisory | OKX | Orange | 93 min |
| Jul 25, 6:43 PM EDT | Flash Flood Watch | OKX | Bronx, Kings, New York, Orange, Putnam, Queens and 3 more | 9 hr |
Nearby
Flash Flood Warnings in New York, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.